Olanzapine associated acute peripheral edema and pericardial effusion: A case report Olanzapin ile İlişkili Akut Periferik ödem ve Perikardiyal Efüzyon: Bir Olgu Sunumu


Creative Commons License

Arslan M., Bulut Ü., Naki D. D.

Noropsikiyatri Arsivi, vol.56, no.1, pp.79-81, 2019 (SCI-Expanded) identifier identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 56 Issue: 1
  • Publication Date: 2019
  • Doi Number: 10.29399/npa.22860
  • Journal Name: Noropsikiyatri Arsivi
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, TR DİZİN (ULAKBİM)
  • Page Numbers: pp.79-81
  • Keywords: Olanzapine, atypical antipsychotic, adverse reaction, pericardial effusion, edema
  • Istanbul Medipol University Affiliated: Yes

Abstract

Olanzapine is a potent atypical antipsychotic drug used for the treatment of schizophrenia and bipolar disorder with approved efficiency. Olanzapine is superior to the typical antipsychotic drugs with low incidence of extrapyramidal side effects, especially tardive dyskinesia. The most common side effects associated with olanzapine are constipation, dyspepsia, weight gain, somnolence, asthenia, dry mouth and dizziness. Peripheral edema associated with olanzapine is rarely reported and as far as we know there is no report in the literature about peripheral edema concomitant with pericardial effusion related to olanzapine. The mechanism of these side effects associated with olanzapine is still unclear and there are different hypotheses in the literature. Herein we report the first case that developed both peripheral edema and pericardial effusion after olanzapine administration. Although very rarely encountered, clinicians should be aware of these possible side-effects.